SUNDAY, Feb. 2, 2014 (HealthDay News) -- Spurred by a recent
report that popular testosterone treatments might raise men's heart
risk, the U.S. Food and Drug Administration says it now plans a
review of the therapies' safety.
"FDA is investigating the risk of stroke, heart attack and death in men taking FDA-approved testosterone products," the agency said in a statement released late Friday.
"We have been monitoring this risk and decided to reassess this safety issue based on the recent publication of two separate studies that each suggested an increased risk of cardiovascular events among groups of men prescribed testosterone therapy," the agency added.
Testosterone therapy has been widely advertised as a way to help
aging men improve low sex drive and reclaim diminished energy.
However, in a study published Wednesday in the journal
PLoS One, an increased risk of heart attack was found in men
younger than 65 with a history of heart disease, and in older men
even if they didn't have a history of the disease.
In both groups, heart attack risk doubled in the 90 days after
the men began testosterone therapy, said researcher William Finkle,
CEO of Consolidated Research, in Los Angeles.
"It was more or less the same increase in risk," Finkle said.
In its Friday statement, the FDA said that, as of now, the
agency "has not concluded that FDA-approved testosterone treatment
increases the risk of stroke, heart attack or death. Patients
should not stop taking prescribed testosterone products without
first discussing any questions or concerns with their health care
But the FDA also told doctors that they "should consider whether
the benefits of FDA-approved testosterone treatment is likely to
exceed the potential risks of treatment."
Testosterone therapy typically is given in gel, patch or
injection form, and is widely promoted in television advertisements
about "low T." Although the treatment risk to men over 65 has been
documented in previous research, Finkle said, the new study is
believed to be the first to look at men under 65.
The study was conducted by a research team that included experts
from Consolidated Research, the U.S. National Cancer Institute and
the University of California, Los Angeles.
It was prompted by a 2010 report in the
New England Journal of Medicine, Finkle said. In that study,
a clinical trial of testosterone gel in men over 65 was halted
early after an increase in heart attacks and other heart problems
occurred in the group using the testosterone treatment.
Finkle's team used data from Truven Health Analytics, which
gathers nationwide information on patient care. The researchers
looked at the medical records of nearly 56,000 men who had been
prescribed testosterone therapy -- more than 48,000 of whom were
under age 65.
"We identified the [timing of the] first prescription and followed them for 90 days," Finkle said. The risk for heart attack doubled in that 90-day period for men over 65 and those under 65 with a history of heart disease, the researchers found.
When they continued to follow the men for another 90 days, the
researchers said, the risk declined to the level it was at the
study's start for men who did not refill their initial
Even though the two-fold increase in risk in younger men was
seen only in those with a history of heart disease, Finkle said
he's uncertain of the therapy's safety in younger, healthy men.
"We don't have enough evidence to say testosterone supplements in men under age 65 without heart disease are safe," he said.
Although the researchers found an association between
testosterone therapy and increased risk of heart attack, the study
did not prove a cause-and-effect relationship.
The study authors also did not examine the explanation for the
link, but Finkle said it could be tied to the effect of
testosterone in blood.
"The theory is that testosterone most likely promotes clotting," he said. In older men who tend to have thinner vessels, that clotting could cause problems, he said.
The supplements might also increase men's circulating estrogen,
the researchers said. Estrogen therapy has been linked to an
increase in heart troubles in both men and women.
AbbVie and Actavis, the makers of testosterone therapies, did
not respond to requests for comment on the
However, one expert not involved in the research expressed
skepticism, citing flaws in the study design.
"Based on the best available data, testosterone replacement still appears to be safe ... for properly selected patients," said Dr. Ryan Terlecki, director of the Men's Health Clinic at the Wake Forest Baptist Medical Center.
Among the flaws in the study, Terlecki said, was the use of
information obtained from medical claims data, which makes it
uncertain which men actually used the testosterone.
"This is important since compliance can be poor, especially with topical formulations," he said. Terlecki reported that he previously worked as a consultant for Auxilium, which makes testosterone therapy.
The researchers did not have information on why the testosterone
therapy was prescribed, so it could have been prescribed
inappropriately, Terlecki said. He also cited other data that has
linked low testosterone -- not testosterone therapy -- to an
increased risk of heart disease.
Men who are discussing testosterone therapy with their doctors
"should add the risk of heart attack to the discussion of the risks
and benefits of testosterone," Finkle said.
Terlecki said men who have a lack of energy should first see
their doctor and ask about screening for depression and other
conditions -- such as thyroid disease or B12 deficiency -- that
could also be the cause.
Testosterone therapy is marketed so successfully that the
independent medicine website Drugs.com reported that sales of
Androgel exceeded sales of Viagra in 2013, according to UCLA
To learn more about low testosterone, visit the
Urology Care Foundation.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.